Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2016, 6:29 PM CDT for Hand County, South Dakota. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2016, 6:29 PM CDT (23:29 UTC)
- Expired
- May 25, 2016, 7:00 PM CDT
- In force
- 31 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Hand County, SD
The radar
The Aberdeen radar (KABR), 110 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:41 PM CDT | HAIL 0.88 | Miller, SD | |
| May 25, 6:50 PM CDT | HAIL 1.5 | 4 E Saint Lawrence, SD | ALONG HIGHWAY 14. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
227
WUUS53 KABR 252329
SVRABR
SDC059-260000-
/O.NEW.KABR.SV.W.0013.160525T2329Z-160526T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
629 PM CDT WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL HAND COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM CDT
* AT 628 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILLER...
MOVING EAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...EMERGENCY MANAGEMENT.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
ST. LAWRENCE AROUND 635 PM CDT.
VAYLAND AROUND 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4429 9908 4463 9931 4488 9888 4473 9870
4444 9870
TIME...MOT...LOC 2328Z 250DEG 36KT 4447 9901
HAIL...1.75IN
WIND...60MPH
$$
KFWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:42 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 25, 3:42 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 342 PM CDT WED MAY 25 2016 .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 342 PM CDT WED MAY 25 2016 Thunderstorms are beginning to intensify just W of the CWA this afternoon that has produced significant hail. Expect them to track E around 20kts, and stay mainly as discrete cells through 00Z. At that point they may diminish with the loss of daytime heating. Will continue to closely monitor incoming and developing severe weather potential in our high CAPE and marginal shear environment. Current fcst would have precip exiting E shortly after 06Z, with dry weather then being the rule through early afternoon Thursday. The focus for showers and thunderstorms will be over the far W, and the SE corners of the CWA. Just going with general thunderstorms for Thursday. SPC has the Marginal and slight risk areas over the SE corner of SD. Expect highs again tomorrow to top out in the 70s for most areas, with low 80s possible over W Central MN. .LONG TERM...(Thursday Evening through Wednesday) Issued at 342 PM CDT WED MAY 25 2016 Thursday night will probably be a dry forecast period, while upper level confluent flow is over the region. However, when an upper low currently over southern California lifts north-northeast across the region Friday through Saturday, precipitation chances will abound. Then, it appears some weak mid-level ridging/height rises develop over the Northern Plains, shutting off the vast majority of precipitation chances from Saturday night through Sunday night. Beyond that, longer range model output continues to suggest more precipitation chances setting up across the region Monday through Tuesday as the next low pressure system deepens while moving east over the Dakotas into Minnesota. This system is also expected to bring breezy to windy conditions Tuesday night and Wednesday. Highs through the period will be mainly in the 70s and 80s across the CWA. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1251 PM CDT WED MAY 25 2016 MVFR to VFR clouds remain across the area this afternoon, with ournext round of showers and thunderstorms nearing MBG-PIR around 20-22Z, before slowly sliding E and weakening with the loss of daytime heating, and ending all together near ATY by around 06Z Thursday.The best chance of seeing any showers/thunderstorms will be at MBG,with only VCSH mentioned so far at the rest of the TAF sites.Otherwise, VFR ceilings and VIS are expected for the daytime hours Thursday. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...KF LONG TERM...Dorn AVIATION...KF
Hazardous weather outlook, May 25, 10:24 AM CDT, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1024 AM CDT WED MAY 25 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-261530- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 1024 AM CDT WED MAY 25 2016 /924 AM MDT WED MAY 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO REDEVELOP FROM MID AFTERNOON THROUGH THIS EVENING...WITH THE POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LARGE HAIL AND STRONG WINDS ARE POSSIBLE...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY FROM MID AFTERNOON THROUGH THIS EVENING...MAINLY OVER EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. KF
In the hours before
Local storm report, May 25, 5:15 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 8 SW ROSSEAU 44.24N 100.21W
05/25/2016 E1.00 INCH STANLEY SD PUBLIC
&&
RLLocal storm report, May 25, 6:04 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
604 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM HAIL 11 SSW HOLABIRD 44.38N 99.67W
05/25/2016 M2.75 INCH HUGHES SD EMERGENCY MNGR
SEVERAL VEHICLES WITH BROKEN WINDSHIELDS.
&&
RLSpecial weather statement, May 25, 6:07 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 607 PM CDT WED MAY 25 2016 SDZ010-017-252330- FAULK SD-EDMUNDS SD- 607 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAULK AND SOUTH CENTRAL EDMUNDS COUNTIES UNTIL 630 PM CDT... AT 606 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER ONAKA...OR 19 MILES NORTHWEST OF FAULKTON...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ONAKA. LAT...LON 4533 9937 4523 9921 4511 9953 4519 9956 TIME...MOT...LOC 2306Z 235DEG 25KT 4518 9947 KF
Special weather statement, May 25, 6:09 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 609 PM CDT WED MAY 25 2016 SDZ010-252345- EDMUNDS SD- 609 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN EDMUNDS COUNTY UNTIL 645 PM CDT... AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF BOWDLE...OR 23 MILES WEST OF IPSWICH...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ROSCOE. LAT...LON 4528 9951 4534 9969 4555 9943 4547 9916 TIME...MOT...LOC 2309Z 231DEG 33KT 4536 9950 KF
Special weather statement, May 25, 6:11 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 611 PM CDT WED MAY 25 2016 SDZ004-005-252345- CAMPBELL SD-MCPHERSON SD- 611 PM CDT WED MAY 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCPHERSON AND EASTERN CAMPBELL COUNTIES UNTIL 645 PM CDT... AT 611 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HERREID...OR 21 MILES NORTH OF SELBY...MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HERREID...MOUND CITY...ARTAS AND GREENWAY. LAT...LON 4594 9963 4567 10013 4582 10032 4594 10015 TIME...MOT...LOC 2311Z 228DEG 34KT 4581 10015 KF
Local storm report, May 25, 6:19 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 WSW MILLER DALE COLON 44.39N 99.20W
05/25/2016 M1.75 INCH HAND SD EMERGENCY MNGR
&&
RLThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:17 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 8:32 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 43 min |
| May 24, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 34 min |
| May 24, 9:32 PM CDT | Special Weather Statement | ABR | Jones | 43 min |
| May 24, 10:32 PM CDT | Special Weather Statement | ABR | Hughes | 28 min |
| May 24, 11:10 PM CDT | Special Weather Statement | ABR | Hughes | 35 min |
| May 24, 11:57 PM CDT | Special Weather Statement | ABR | Buffalo | 33 min |
| May 25, 12:25 AM CDT | Special Weather Statement | ABR | Hyde | 35 min |
| May 25, 3:49 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 56 min |
| May 25, 4:37 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Jones, Lyman, Stanley | 53 min |
| May 25, 4:41 PM CDT | Special Weather Statement | ABR | Sully | 49 min |
| May 25, 4:46 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 44 min |
| May 25, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Walworth | 29 min |
| May 25, 5:21 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Stanley | 39 min |
| May 25, 5:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde | 50 min |
| May 25, 6:07 PM CDT | Special Weather Statement | ABR | Faulk | 23 min |
| May 25, 6:09 PM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| May 25, 6:11 PM CDT | Special Weather Statement | ABR | Campbell | 34 min |
| May 25, 6:42 PM CDT | Special Weather Statement | ABR | Jerauld | 33 min |
| May 25, 6:58 PM CDT | Special Weather Statement | ABR | Campbell | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.